URL of this page: //medlineplus.gov/ency/article/000332.htm

Milk-alkali syndrome

Milk-alkali syndrome is a condition in which there is a high level of calcium in the body (hypercalcemia). This causes a shift in the body's acid/base balance toward alkaline (metabolic alkalosis). As a result, there can be a loss of kidney function.


Milk-alkali syndrome is almost always caused by taking too many calcium supplements, usually in the form of calcium carbonate. Calcium carbonate is a common calcium supplement. It is often taken to prevent or treat bone loss (osteoporosis). Calcium carbonate is also an ingredient found in antacids (such as Tums).

A high level of vitamin D in the body, such as from taking supplements, can worsen milk-alkali syndrome.

Calcium deposits in the kidneys and in other tissues can occur in milk-alkali syndrome.


In the beginning, the condition usually has no symptoms (asymptomatic). When symptoms do occur, they can include:

  • Back, middle of the body, and low back pain in the kidney area (related to kidney stones)
  • Confusion, strange behavior
  • Constipation
  • Depression
  • Excessive urination
  • Fatigue
  • Irregular heartbeat (arrhythmia)
  • Nausea or vomiting
  • Other problems that can result from kidney failure

Exams and Tests

Calcium deposits within the tissue of the kidney (nephrocalcinosis) may be seen on:

Other tests used to make a diagnosis may include:


In severe cases, treatment involves giving fluids through the vein (by IV). Otherwise, treatment involves drinking fluids along with reducing or stopping calcium supplements and antacids that contain calcium. Vitamin D supplements also need to be reduced or stopped.

Outlook (Prognosis)

This condition is often reversible if kidney function remains normal. Severe prolonged cases may lead to permanent kidney failure requiring dialysis.

Possible Complications

The most common complications include:

  • Calcium deposits in tissues (calcinosis)
  • Kidney failure
  • Kidney stones

When to Contact a Medical Professional

Contact your health care provider if:

  • You take a lot of calcium supplements or you often use antacids that contain calcium, such as Tums. You may need to be checked for milk-alkali syndrome.
  • You have any symptoms that might suggest kidney problems.


If you use calcium-containing antacids often, tell your provider about digestive problems. If you are trying to prevent osteoporosis, do not take more than 1.5 grams of calcium per day unless instructed by your provider.

Alternative Names

Calcium-alkali syndrome; Cope syndrome; Burnett syndrome; Hypercalcemia; Calcium metabolism disorder


Ferri FF. Milk-alkali syndrome. In: Ferri FF, ed. Ferri's Clinical Advisor 2016. Philadelphia: PA Elsevier; 2016:803.e2-e3.

Smogorzewski MJ, Stubbs JR, Yu ASL. Disorders of calcium, magnesium, and phosphate balance. In: Skorecki K, Chertow GM, Marsden PA, Taal MW, Yu ASL, eds. Brenner and Rector's The Kidney. 10th ed. Philadelphia, PA: Elsevier; 2016:chap 19.

Read More

Review Date 10/13/2015

Updated by: Walead Latif DO, nephrologist, Medical Director of Fresenius Vascular Care, and Clinical Assistant Professor of Rutgers Medical School, Newark, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

Related MedlinePlus Health Topics